Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Brownsville, TX

April 4, 2020Jim Hogg County, Texas

NWS Brownsville, TX issued this special weather statement at Apr 4, 2020, 1:21 AM CDT for Jim Hogg County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2020, 1:21 AM CDT (06:21 UTC)
Expired
Apr 4, 2020, 2:00 AM CDT
In force
39 min
Issued by
NWS Brownsville, TX

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 118 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS84 KBRO 040621
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
121 AM CDT Sat Apr 4 2020
 
TXZ249-250-040700-
Brooks TX-Jim Hogg TX-
121 AM CDT Sat Apr 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES UNTIL 200 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over 
Jim Hogg County Airport, or over Hebbronville, moving east-southeast 
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9824
      2705 9832 2727 9885 2727 9880 2735 9880
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 0620Z 285DEG 22KT 2735 9871 

$$

Mejia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Apr 4, 12:49 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 4, 12:49 AM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1249 AM CDT Sat Apr 4 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Cold front entering the northern portions of Deep
South Texas with a mix of MVFR and VFR at the three regional
airports. Showers and thunderstorms are not anticipated to reach
the air terminals until the front approaches after 09Z with the
possibility of the front slowly down after sunrise and not moving
through KMFE until 18Z and around 21Z at KHRL and KBRO. In
any case, MVFR cigs along with scattered convection through much
of Saturday with lowering ceilings and visibility (MVFR to LIFR)
for the latter half of Saturday afternoon through the evening as
the front passes south of the region. Light Southeast winds ahead
of the front becoming north and may gusts up to 20 mph. Some
thunderstorms may produce gusty winds as high as 35 knots.

&&

.PREV DISCUSSION... /issued 629 PM CDT Fri Apr 3 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The approach and passage of a cold front will create
unsettled aviation conditions during the overnight hours. MVFR or
worse will be most likely during this time. Tomorrow, VFR will be
more likely in the wake of the front.

PREV DISCUSSION... /issued 246 PM CDT Fri Apr 3 2020/

SHORT TERM (Now through Saturday night): The main focus will be on
a cold front moving through the area tonight. The front is currently
draped across Central Texas and is moving south. Temperatures are
significantly colder behind the front as it stands, and that trend
will translate to deep South Texas, though highs on Saturday may
still edge into the 70s for most areas with lows Saturday night
bottoming out in the 50s and 60s.

There is some uncertainty in frontal timing, with faster short term
models bringing a broken squall line to the coast close to midnight,
but with more conservative estimates showing frontal timing a bit
slower, perhaps as late as 9 to 12z to the coast. The ingredients
will be in place for an increased risk of severe weather with the
front, a slight risk, though the cold air behind the front will
settle things down pretty quickly, with cooler, cloudier, and
showery conditions behind the front on Saturday. Large to very large
hail, strong to severe wind gusts, and cloud to ground lightning
will be the main risks with the front, with a few brief heavy
downpours possible. There will be a small risk of a brief tornado.

Post front, look for moderate north winds Saturday and Saturday
night with cloudy skies and a continuation of light rain chances.

LONG TERM (Sunday through Friday): On Sunday, a 500 mb ridge sets
up over the western Gulf of Mexico, leaving Texas under a
southwesterly flow aloft. As a deep 500 mb Baja low dips southeast
across the coast of California, a series of small perturbations in
the 500 mb heights will pass northeastward over deep south Texas
throughout the long-term period. Even with weak surface ridging
supplying subsidence across the region, these shortwave
perturbations and precipitable water values ranging from 1.6 to 2.0
inches through the week, will allow rain chances to continue each
day, but primarily for areas west of I-69C. A southeasterly surface
flow will return on Monday, keeping surface moisture high as it
brings in moisture from the Gulf. As for temperatures, have gone a
bit cooler at the beginning of the long-term due to the latest model
trends starting to pick up on the cooler NAM solution. Sunday is
expected to have highs in the mid 70s to low 80s and then trend
warmer into mid-week next week with highs in the 90s by Tuesday and
sticking around through the end of the long-term. Beyond Wednesday,
model solutions diverge and forecast confidence decreases.

MARINE: Now through Saturday night...A cold front will work through the
lower Texas coastal waters tonight with thunderstorm potential. Once
through, northeast winds will increase Saturday through Sunday,
becoming moderate to strong, with moderate to high seas. Strong wind
gusts and higher seas will be possible in and near any
thunderstorms.

Sunday through Friday...With the strong push of northerly winds
accompanying the frontal passage on Saturday, residual elevated
seas will continue into Sunday. Wave heights will gradually
decrease through the weak and winds will become southeasterly by
Monday. Generally favorable marine conditions expected for the
rest of the long term with low to moderate wave heights and light
to moderate east-southeasterly winds.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...Aviation
Hazardous weather outlook, Apr 3, 4:11 PM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
411 PM CDT Fri Apr 3 2020

TXZ248>257-351-353-042115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
411 PM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Isolated to scattered strong to severe thunderstorms are possible
across portions of Deep South Texas late tonight into early
Saturday. The upper Rio Grande Valley the western ranchlands have
the best probabilities. Hail, strong gusty winds, and locally
heavy rain will accompany the strongest storms. Heavy rainfall may
cause minor flooding in poorly draining and low- lying areas.

There is a moderate risk of rip currents along areas beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at area beaches
along the Lower Texas coast Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday. Please
relay any information about observed severe weather to the NWS
Brownsville while following all local, state and CDC guidelines.

GMZ130-132-135-150-155-170-175-042115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
411 PM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Isolated to scattered strong to severe thunderstorms are possible
across the coastal waters late tonight and early Saturday morning
with strong wind gusts and possible hail. Heavy rain and frequent
lightning are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Small Craft Advisory may be possible Saturday night and early
Sunday across the coastal Gulf of Mexico waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday. Please
relay any information about observed severe weather to the NWS
Brownsville while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 3, 11:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1104 PM CDT Fri Apr 3 2020

TXZ249-040445-
Jim Hogg TX-
1104 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES UNTIL 1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Jim Hogg County Airport, or 10 miles north of
Hebbronville, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2727 9853
      2726 9854 2726 9882 2727 9882 2727 9880
      2735 9880 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 0403Z 330DEG 19KT 2747 9871

Hallman
Special weather statement, Apr 3, 11:55 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1155 PM CDT Fri Apr 3 2020

TXZ248-040600-
Zapata TX-
1155 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 100
AM CDT...

At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of El Cenizo, or 31 miles west of Zapata, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Escobas and San Ygnacio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2718 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9911
      2708 9896 2694 9938 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0454Z 240DEG 20KT 2698 9976

Mejia
Special weather statement, Apr 4, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
121 AM CDT Sat Apr 4 2020

TXZ249-250-040700-
Brooks TX-Jim Hogg TX-
121 AM CDT Sat Apr 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES UNTIL 200 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jim Hogg County Airport, or over Hebbronville, moving east-southeast
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9824
      2705 9832 2727 9885 2727 9880 2735 9880
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 0620Z 285DEG 22KT 2735 9871

Mejia

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:04 PM CDTSpecial Weather StatementBROJim Hogg41 min
Apr 3, 11:55 PM CDTSpecial Weather StatementBROZapata65 min
Apr 4, 2:35 AM CDTSpecial Weather StatementBROZapata40 min
Apr 4, 5:31 AM CDTSpecial Weather StatementBROJim Hogg44 min
Apr 4, 6:08 AM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr37 min
Apr 4, 6:26 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy, Starr49 min
Apr 4, 7:12 AM CDTSevere Thunderstorm WarningBROHidalgo, Kenedy, Willacy32 min
Apr 4, 7:33 AM CDTSpecial Weather StatementBROStarr27 min
Apr 4, 7:40 AM CDTSpecial Weather StatementBROWillacy50 min
Apr 4, 8:15 AM CDTSevere Thunderstorm WarningBROWillacy45 min
Apr 4, 8:31 AM CDTSevere Thunderstorm WarningBROCameron, Willacy59 min
Apr 4, 8:39 AM CDTSpecial Marine WarningBRO96 min
Apr 4, 9:12 AM CDTSevere Thunderstorm WarningBROCameron, Willacy48 min
Apr 4, 9:23 AM CDTSpecial Marine WarningBRO97 min
Apr 4, 10:01 AM CDTSevere Thunderstorm WarningBROCameron29 min
Apr 4, 10:15 AM CDTSpecial Marine WarningBRO97 min
Apr 4, 2:42 PM CDTSmall Craft AdvisoryBRO21 hr

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.